WARNING! I have been taking 5-HTP with Vitamin B6 (50mg) for the past month and have had serious side effects. I would take one dose in the morning with breakfast and one in the evening when I first started, but invariably would miss the second dose as I would forget to take it with my dinner. I then noticed I was having more diarrhea than normal and researched 5-HTP to find that that was a side effect. So I cut back to only taking 50mg every other day. During the early morning hours of Thursday, September 9th, I had a violent tremor outbreak that was happening over my whole body. It lasted between 45 minutes to an hour and only seemed to release when I would cough hard or yell and the reprieve only lasted a minute or so. I took off work on September 9th because I was wasted after this occurrence and slept the whole day. After returning to work today (Friday, September 10th), I again researched 5-HTP to see if there was any link and there was. Quote from draxe.com "There are some potential side effects to be aware of: indigestion and stomach problems; heartburn; nausea; vomiting; fatigue and drowsiness; sexual dysfunction; and muscular spasms and dysfunction." According to other research, these muscular spasms only happen to a select few (I'm one of the lucky ones).
I only researched 5-HTP, because I knew of no other reason why I would be having this type of tremor episode. I am on blood pressure medication and have been for years without having this type of episode before. So I am truly thinking that it has something to do with the 5-HTP. The weird thing is, I was only taking 50mg doses and just recently those were only taken every other day, so I don't think there was that much of an increase of serotonin in my system. Perhaps it's because the Vitamin B6 caused the 5-HTP to be more effective more quickly. I don't really know. I've given my doctor my observations and wait to see what she says. Just wanted to give everyone a heads up on here as I use earthclinic.com any time I am researching for natural supplements.
5-HTP Side Effects
After hearing the great things about 5-HTP, I gave it a whirl for my anxiety and sleeplessness. I reacted very paradoxically to this supplement, as within two hours I was alert and energetic to the point of hyperactivity, also my mood became very agitated and I was extremely cranky with those that I love. The only good thing was that I got through a mountain of housework in a half day because I just could not stop. The effects carried on into the night and I only was able to sleep for an hour at most. Wanting to give this a really good trial, I carried on for about a week but the effects were the same, I hated the way I was feeling, and I finally gave the tablets away.
5-HTP Side Effects
I would be interested to know if anyone else has had horrible side effects from taking 5-HTP I get stomach cramps terrible palpitations dizzyness and still feel awful the next day. Am I the only one, everyone I read about seems to think it's the best thing since sliced bread. Help!!